Recent

% | $
Quotes you view appear here for quick access.

ЕЛН Message Board

you are viewing a single comment's thread.

view the rest of the posts
  • luvnanotech luvnanotech Mar 14, 2005 8:48 PM Flag

    NY Times

    Exploring Choices for M.S.
    By MARY DUENWALD
    Published: March 15, 2005


    Tysabri had been on the market such a short time that Jane Dentis was able to have only one intravenous treatment. But the drug seemed to diminish her symptoms of multiple sclerosis almost immediately. The persistent sensation of tremors - "like my whole body was shaking on the inside" - disappeared by the time she made the one-hour drive from Omaha to her home in Lincoln, Neb.

    Ms. Dentis, who is 40 and learned that she had M.S. four years ago, found Tysabri "absolutely miraculous," especially compared with the two other drugs she had tried.

    Two weeks ago, Tysabri was pulled off the market, and Ms. Dentis's doctors canceled her second monthly treatment.

    The companies that market Tysabri, Biogen Idec and Elan, halted sales and tests of the drug after two patients who had been taking it developed a rare but deadly neurological illness.

    The two, a man and a woman in their 40's, had been taking Tysabri, along with Avonex, an older multiple sclerosis treatment, for more than two years as part of a clinical trial. Both developed progressive multifocal leukoencephalopathy, or P.M.L., an illness, usually fatal, that impairs nerve function. One has died.

    An estimated 5,000 patients who had been taking Tysabri since the Food and Drug Administration approved it in late November are now advised to see their doctors for physical examinations and to consider trying other drug treatments to keep their multiple sclerosis in check or perhaps returning to them.

    Those who had been in the clinical trial will be given magnetic resonance scans and other tests to check for P.M.L.

    The good news, doctors say, is that most patients who took Tysabri alone and only since November are unlikely to develop progressive multifocal leukoencephalopathy.

    "If there is any connection between Tysabri and the leukoencephalopathy, that risk should have been removed by stopping the drug," said Dr. Patricia Coyle, director of the multiple sclerosis clinic at the State University of New York at Stony Brook. "Patients don't have to worry that two months or six months from now they're going to come down with P.M.L."

    The illness is caused by the JC virus, which is thought to live in 80 percent of people, but it becomes active in only about 1 in 200,000, typically, those whose immune systems are severely impaired by AIDS, for example, or by leukemia or lymphoma.

    SortNewest  |  Oldest  |  Most Replied Expand all replies
    • and the good news is that's 2 out of 8000 now:
      http://www.latimes.com/business/la-fi-biogen9mar09,1,1633769.story?coll=la-headl
      ines-business&ctrack=3&cset=true

      "Known as PML, or progressive multifocal leukoencephalopathy, the central nervous system disease usually strikes AIDS patients and others with severely compromised immune systems. Two cases of PML have been detected among an estimated 8,000 patients who have taken Tysabri."

      And 7500 are not likely (93.75%) as only 500 (6.25%) were taking both Tysabri and Avonex. [out of the total 8000 patients on Tysabri]
      http://finance.messages.yahoo.com/bbs?.mm=FN&action=m&board=7076797&tid=eln&sid=
      7076797&mid=587332&thr=587322&cur=587322&dir=d

      "One question is whether Tysabri with Avonex may have posed a special risk. Only about 500 patients had been taking both drugs for more than two years."

    • I do believe everyone who was on the treatment wants it back badly because it works. Its better than anything else out there by a landslide.

    • It is not normally connected to multiple sclerosis, and that is why the two cases among some 3,000 people who were involved in clinical trials for Tysabri raised concern. "If you had a single case, you might argue it was a weird fluke," Dr. Coyle said. "But two cases in such a small number of patients to me really suggests some link."

      One question is whether Tysabri with Avonex may have posed a special risk. Only about 500 patients had been taking both drugs for more than two years.

      "There is a lot of work that now needs to be done to understand what happened and whether it is likely to happen again," said Dr. Nicholas LaRocca, director of health care delivery and policy research with the National Multiple Sclerosis Society.

      Only when those questions can be answered might Tysabri go back on the market, and that is disappointing not only for those who had been taking the drug, but for many who had planned to start.

      "It's a huge setback because this is a drug that looked very, very promising," said Dr. Hillel Panitch, a neurologist at the University of Vermont, who took part in the clinical trials of Tysabri. "It looked like it was far and away the best drug so far, perhaps twice as good as anything else at stopping relapses."

      In the early stages of M.S., most patients' symptoms - which include vision loss, loss of coordination, muscle weakness, trouble with memory and concentration and great fatigue - tend to disappear and then return repeatedly, as the body's immune system attacks the myelin coating on nerve cells in the brain and spinal cord. Tysabri is designed to keep recurrences to a minimum and to delay the point when some patients begin to experience a steady loss of function.

      Several other drugs for multiple sclerosis have come on the market in the past 12 years. Three of them - Avonex, Betaseron and Rebif - are forms of interferon, which the patient injects into a muscle or below the skin. All can cause flulike side effects, including achy joints, fevers and chills. A fourth drug, Copaxone, which also can be injected, does not cause those problems.

      "I know the loss of Tysabri is emotionally a very devastating blow," Dr. Coyle said. "But the good news is, we have other options."

      • 1 Reply to luvnanotech
      • From the NYT article, a reality check:

        ***************
        One question is whether Tysabri with Avonex may have posed a special risk. Only about 500 patients had been taking both drugs for more than two years.

        "There is a lot of work that now needs to be done to understand what happened and whether it is likely to happen again," said Dr. Nicholas LaRocca, director of health care delivery and policy research with the National Multiple Sclerosis Society.

        Only when those questions can be answered might Tysabri go back on the market, and that is disappointing not only for those who had been taking the drug, but for many who had planned to start.

        "It's a huge setback because this is a drug that looked very, very promising," said Dr. Hillel Panitch, a neurologist at the University of Vermont, who took part in the clinical trials of Tysabri. "It looked like it was far and away the best drug so far, perhaps twice as good as anything else at stopping relapses."
        ************

        Once the MRIs of the 500 have been checked, then what? Logically Tysabri should be back. But will a gun-shy FDA agree, regardless of its (split) panel's ruling on the Cox-2 inhibitors?

        If I were cynical, I would say that the number of patients on Cox-2 inhibitors will cause Cox-2 inhibitors to return, but since MS-ers are a smaller (voting) number (despite the intensity of their symptoms), the FDA will hesitate to agree to return of Tysabrisi until Tysabrisi is absolutely cleared.

        The only thing which might reverse this cautious course is the voice of MS-ers once on Ty.

        But I say this only if I were cynical and only if I had never having worked in government before.

        --- P.

 
ELN
0.0000(0.00%)